Cold/Wind Chill, Will
- When
- December 27, 6:00 PM CST to December 29, 12:00 PM CST
- Where
- Will forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
A 36 year old male died in Tinley Park from hypothermia on December 28th. Low temperatures were in the lower teens.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A 36 year old male died in Tinley Park from hypothermia on December 28th. Low temperatures were in the lower teens. A 90 year old woman was found dead in her home in Crest Hill in Will County. The temperature inside the home was 50 degrees. Low temperatures on December 28th and December 29th were in the lower to middle teens.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 27, 5:40 PM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 540 PM CST MON DEC 27 2010 .DISCUSSION... 221 PM CST FORECAST CONCERNS IN THE SHORT TERM FOCUS AROUND PESKY STRATUS AND FOG...THEN ATTENTION TURNS TO MAJOR WARM UP AND STORM SYSTEM COMING THROUGH LATE IN THE WEEK. THIN SHALLOW STRATUS HAS BEEN ERODING/CLEARING ACROSS WI AND POCKETS OF NORTHERN IL AND IN..YET REMAINS SOLID OVER AREAS OF EAST AND CENTRAL IL AND FAR WESTERN IN. THIS BEST SEEN ON 11U-3.9U IR CHANNEL. SHALLOW INVERSION KEEPING MOISTURE TRAPPED. USING BUFKIT/MODEL SOUNDINGS...THE INVERSION REMAINS IN PLACE THROUGH WED...AND SHOULD ACTUALLY STRENGTHEN AS LOW LEVEL WAA GETS GOING TUE AND TUE NIGHT. AREAS THAT HAVE CLEARED OUT THIS AFTERNOON WILL LIKELY FILL BACK IN OVERNIGHT WITH LOW STRATUS AND AREAS OF LIGHT FOG. MOS NOT PICKING UP ON THIS VERY WELL. HAVE TRENDED TO MOSTLY CLOUDY AND ADDED AREAS OF FOG FOR LATE TONIGHT INTO TUE MORNING...AND AGAIN TUE NIGHT INTO WED MORNING. THIS WILL ALSO IMPACT TEMPS. AT MID AFTERNOON...TEMPS ONLY IN LOW TO MID TEENS MOST AREAS...EVEN WITH SUNSHINE. IF CLOUDS DONT REFORM TEMPS COULD DROP TO AROUND ZERO OR COLDER..BUT BASED ON EXPECTED FOG AND STRATUS..WILL NOT GO QUITE THAT COLD TONIGHT. NOT MUCH RECOVERY FOR TUE WITH MAX TEMPS ONLY IN LOW TO MID 20S. AMOUNT OF CLEARING OF STRATUS WILL ALSO IMPACT HIGHS TUE. OBVIOUSLY THERE IS POTENTIAL FOR BIG TEMPERATURE BUSTS NEXT COUPLE DAYS. THEN ATTENTION TURNS TO LARGE SCALE PATTERN SHIFT AS TROF DEVELOPS OVER WEST COAST AND RIDGE BUILDS OVER EASTERN US. A WEAK SHORT WAVE FORECAST TO MOVE OUT OF THE SOUTHERN PLAINS WEDNESDAY. THIS MAY BRING SOME LIGHT PRECIP TO MAINLY THE SOUTHEAST PART OF THE FORECAST AREA WEDNESDAY NIGHT. TEMPERATURE PROFILES ARE FAVORABLE FOR SOME LIGHT FREEZING RAIN OR DRIZZLE INITIALLY UNTIL COLUMN SATURATES...THEN AS TEMPERATURES AND DEWPOINTS RISE TO LOW 30S...SHOULD JUST BE LIGHT RAIN OR DRIZZLE BY THURSDAY MORNING. AS WARM MOIST AIR ADVECTS IN OVER DEEP SNOW COVER...EXPECT EXTENSIVE FOG AND STRATUS WEDNESDAY NIGHT AND THURSDAY. THIS SHOULD RAPIDLY ERODE SNOW COVER WEDNESDAY NIGHT THROUGH FRIDAY. GFS AND ECMWF SEEM TO BE IN SURPRISINGLY CLOSE AGREEMENT IN LOCATION AND TIMING OF LOW MOVING UP FROM CENTRAL PLAINS TO UPPER MISSISSIPPI VALLEY FRIDAY...AND COLD FRONT WHIPPING THROUGH FRIDAY EVENING. MODELS PULL NEAR 50 DEGREE DEWPOINTS INTO IL FRIDAY AFTERNOON AND EVENING. WENT WITH MODEL CONSENSUS FORECAST WITH TEMPS IN MID 40S TO NEAR 50 FRIDAY...BUT ONCE SNOW FIELD ERODES AWAY...TEMPS COULD SHOOT UP INTO THE 50S. HAVE ADDED THUNDER TO THE FORECAST FOR WED AFTERNOON AND EVENING. TOO EARLY TO GET EXCITED ABOUT SEVERE WEATHER THIS FAR OUT...BUT CERTAINLY WILL HAVE TO BE WATCHED CLOSELY. ALSO HAVE TO WATCH THE FLOOD POTENTIAL. SNOW CORES FROM COOP SITES THIS MORNING INDICATING 1/2 INCH TO 1 1/2 INCHES OF WATER LOCKED UP IN SNOW PACK. AN ADDITIONAL 1/2 INCH OF RAIN COULD CAUSE SOME FLOODING ISSUES. FORTUNATELY THE DRY SUMMER AND FALL HAS KEPT RIVERS LOW. MODELS INDICATING VERY SHARP AND RAPID TEMPERATURE DROP FRIDAY NIGHT WITH FROPA. RAIN MAY CHANGE TO SNOW BRIEFLY...BUT PRECIPITATION SHOULD BE ENDING AS COLD AIR ARRIVES. TEMPERATURES WILL LIKELY BY STEADY OR FALLING SATURDAY. THERE MAYBE SOME LINGERING LIGHT SNOW SHOWERS SATURDAY IN COLD CYCLONIC FLOW...OTHERWISE IT LOOKS TO BE DRY SUNDAY INTO EARLY NEXT WEEK. ALLSOPP && .AVIATION... //ORD AND MDW CONCERNS...UPDATED 00Z... * POTENTIAL FOR IFR OR LOWER CONDITIONS DEVELOPING TONIGHT * POTENTIAL FOR IFR OR LOWER LINGERING INTO TUESDAY IZZI //DISCUSSION...UPDATED 00Z... VERY CHALLENGING FORECAST TONIGHT INTO TUESDAY WITH THE POTENTIAL FOR STRATUS AND/OR FOG DEVELOPING. ONE BANK OF IFR STRATUS SOUTH OF CHICAGO TERMINAL EXTENDING DOWN ACROSS EASTERN ILLINOIS IS DRIFTING EAST AND AWAY FROM MDW/ORD. HOWEVER...WITH THE ADVENT OF DIURNAL COOLING OF BOUNDARY LAYER WOULD ANTICIPATE THAT THIS STRATUS WILL BEGIN TO RE-EXPAND AND COULD EVENTUALLY PROPAGATE/DEVELOP BACK UPSTREAM INTO ORD/MDW. WHERE EVER STRATUS DOESNT RE-DEVELOP...SHOULD SEE VSBYS GRADUALLY FALL TONIGHT WITH DEVELOPMENT OF SOME FOG WITH RADIATIONAL COOLING OVER FRESH SNOW PACK AND ONLY MODEST BOUNDARY LAYER FLOW. GENERALLY TRENDED ORD/MDW/DPA FORECAST THIS DIRECTION WITH LIGHT FOG DEVELOPING FOLLOWED BY IFR STRATUS LATER TONIGHT. SHOULD BE NOTED THAT THIS FORECAST IS SOMEWHAT OF A COMPROMISE BETWEEN TWO WIDELY VARYING EXTREMES WHICH ARE BOTH PLAUSIBLE FORECAST...ONE BEING LIFR OR LOWER CONDITIONS DEVELOPING LATER TONIGHT AND THE OTHER POSSIBILITY BEING CONDITIONS REMAINING VFR. FARTHER WEST A SMALL BANK OF LIFR STRATUS OVER NW IS MOVING NE AND SHOULD ALSO DEVELOP AND EXPAND TONIGHT. WOULD THINK THAT THIS STRATUS DECK WILL STAND A GOOD CHANCE OF BUILDING TO THE SFC AS DENSE FZFG AS BOUNDARY LAYER COOLS. THIS STRATUS (AND LIKELY DEVELOPING FZFG) WOULD STAND A REASONABLY GOOD CHANCE OF REACHING RFD THIS EVENING AND HAVE TRENDED THE RFD IN THIS DIRECTION. IN FACT...AM PROBABLY A BIT TOO OPTIMISTIC WITH RFD TAF AND COULD SEE RFD BOTTOMING OUT AT VLIFR TONIGHT. WHAT MAKES THIS SUCH A TOUGH FORECAST IS THAT GUIDANCE ALL MAINTAINS ESSENTIALLY VFR CONDITIONS THROUGH THE NEXT 24 HOURS...WHICH IS VERY SUSPECT AND MAKES MOS GUIDANCE NOT ESPECIALLY USEFUL. IZZI //ORD AND MDW CONFIDENCE...UPDATED 00Z... * EXCEEDINGLY LOW CONFIDENCE IN CEILING/VISIBILITY FORECAST BEYOND FIRST FEW HOURS OF TAF. IZZI //OUTLOOK FOR ORD/MDW FOR 06Z WEDNESDAY-12Z SUNDAY...UPDATED 00Z... TUESDAY NIGHT...MVFR CIGS/VIS IN BR. WEDNESDAY...MVFR CIGS THRU THE DAY. IFR CIGS/VIS WITH RA/FZRA/FG DEVELOPING IN THE EVENING. THURSDAY...IFR OR LOWER WITH DZ/FG AND POSSIBLE -RA. FRIDAY...IFR CIGS/VIS IN FG/RA W/STRENGTHENING SE WINDS. SATURDAY...STRONG SW WINDS WITH CHC OF MVFR CIGS. SUNDAY...VFR. IZZI && .MARINE... 154 PM...SEVERAL FORECAST CONCERNS THIS PERIOD WITH GALES POSSIBLE SATURDAY AND SATURDAY NIGHT. A COMPLEX PRESSURE GRADIENT WILL PERSIST INTO MID WEEK WITH DEEP LOW PRESSURE OFF THE COAST OF MAINE SLOWLY MOVING NORTH ACROSS THE CANADIAN MARITIMES THROUGH WEDNESDAY AS IT SLOWLY WEAKENS. A LARGE AREA OF HIGH PRESSURE EXTENDING FROM THE WESTERN LAKES SOUTH TO THE GULF OF MEXICO THIS AFTERNOON...WILL MOVE SOUTHEAST AND BE CENTERED OVER FLORIDA BY WEDNESDAY MORNING...THEN MOVE BACK NORTH TO THE MID ATLANTIC STATES BY THURSDAY MORNING. LOW PRESSURE WILL MOVE NORTHEAST ACROSS MANITOBA TONIGHT INTO TUESDAY EVENTUALLY BECOMING STATIONARY OVER WESTERN HUDSON BAY WEDNESDAY. THIS WILL SET UP A TIGHTENING WESTERLY GRADIENT ACROSS THE LAKE TONIGHT WITH 30 KTS QUITE REASONABLE OVER NORTHERN LAKE MICHIGAN TONIGHT INTO TUESDAY MORNING. AS THE MANITOBA LOW MOVES NORTH...THE GRADIENT WILL WEAKEN SOME WITH WINDS DIMINISHING TUESDAY NIGHT. A LARGE TROUGH OF LOW PRESSURE IS EXPECTED TO DEVELOP OVER THE WESTERN PLAINS WEDNESDAY AND WEDNESDAY NIGHT. WITH THE HIGH MOVING NORTH ACROSS THE EAST COAST DURING THIS TIME...SOUTHERLY FLOW WILL INCREASE ACROSS THE WESTERN LAKES WITH WINDS BACK TO 15-25 KTS WEDNESDAY NIGHT INTO THURSDAY. THE WESTERN TROUGH KICKS OUT ONE WEAKER AREA OF LOW PRESSURE THURSDAY THAT MOVES ACROSS WESTERN LAKE SUPERIOR THURSDAY EVENING. THIS MAY BRIEFLY ALLOW WINDS TO INCREASE TO 30 KTS OVER PARTS OF LAKE MICHIGAN. THIS SOUTHERLY FLOW WILL BRING WARMER TEMPERATURES AND LOW LEVEL MOISTURE THAT WILL LIKELY RESULT IN QUITE A BIT OF FOG...AND THE POSSIBILITY OF DENSE FOG. THE MAIN TROUGH FORMS A LOW OVER THE CENTRAL PLAINS FRIDAY... WHICH LIFTS NORTH AS IT DEEPENS OVER ONTARIO FRIDAY NIGHT INTO SATURDAY. IN ADDITION TO THE LOW DEEPENING AND A TIGHTENING PRESSURE GRADIENT...MUCH COLDER AIR WILL SPREAD ACROSS THE LAKES REGION AND WEST/SOUTHWEST GALES LOOK QUITE REASONABLE DURING THIS TIME PERIOD. THE LOW WILL CONTINUE NORTH ACROSS HUDSON BAY SUNDAY...WITH WINDS SLOWLY DIMINISHING. CMS && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 533 PM CST MON DEC 27 2010 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 282345- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 533 PM CST MON DEC 27 2010 /633 PM EST MON DEC 27 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. AREAS OF FREEZING FOG ARE EXPECTED TO DEVELOP LATER THIS EVENING ACROSS NORTHWESTERN ILLINOIS AND GRADUALLY SPREAD EAST ACROSS THE ENTIRE OUTLOOK AREA OVERNIGHT. FOG MAY BECOME DENSE AT TIMES...SEVERELY RESTRICTING VISIBILITIES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SOME LIGHT FREEZING RAIN OR FREEZING DRIZZLE IS POSSIBLE WEDNESDAY NIGHT. WIDESPREAD FOG AND AREAS OF DENSE FOG ARE POSSIBLE WEDNESDAY NIGHT INTO FRIDAY. WARM MOIST AIR WILL MELT MUCH OF THE SNOW PACK WEDNESDAY NIGHT THROUGH FRIDAY...RELEASING HALF AN INCH TO AN INCH AND A HALF OF WATER. IN ADDITION...RAINFALL OF AROUND HALF AN INCH...WITH LOCALLY HEAVIER AMOUNTS...COULD LEAD TO FLASH FLOODING FRIDAY AFTERNOON AND EVENING...AND RIVER FLOODING INTO THE WEEKEND. THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING. FRIDAY NIGHT IT WILL TURN SHARPLY COLDER AND WINDY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-282345- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 533 PM CST MON DEC 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-282345- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 533 PM CST MON DEC 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE OVER THE SOUTH HALF OF THE LAKE FRIDAY AFTERNOON AND EVENING. GALES FORCE WINDS ARE POSSIBLE SATURDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO SHEA
2 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Will | 2010-12-29 | 90 | Female | Permanent Home | Direct |
| Cold/Wind Chill, Cook | 2010-12-28 | 36 | Male | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277955, 268552.